Wyoming, 2024

Heat in Wyoming, August 4, 2024

August 4, 2024 · NWS CYS · 1 event in 1 county or zone

A third consecutive day of high temperatures reaching the triple digits across much of the North Platte River Valley in southeast Wyoming as afternoon highs climbed to 105 degrees Fahrenheit at Torrington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A third consecutive day of high temperatures reaching the triple digits across much of the North Platte River Valley in southeast Wyoming as afternoon highs climbed to 105 degrees Fahrenheit at Torrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 9:11 AM MST, 2 hours 59 minutes earlier. Its key messages:

  • Hot temperatures continue for today with some areas seeing potentially new record highs.
  • Red Flag Warning for today in areas of east central and southeast Wyoming, and portions of NE Panhandle for low RH and gusty winds. Isolated Dry Thunderstorms are possible.
  • Daily chances of storms continues through the middle of this week with the arrival of cooler weather by Thursday, potentially 15-20F degrees below average for early August.
Area forecast discussion, Aug 4, 9:11 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1011 AM MDT Sun Aug 4 2024

.KEY MESSAGES...

- Hot temperatures continue for today with some areas seeing
  potentially new record highs.

- Red Flag Warning for today in areas of east central and
  southeast Wyoming, and portions of NE Panhandle for low RH
  and gusty winds. Isolated Dry Thunderstorms are possible.

- Daily chances of storms continues through the middle of this
  week with the arrival of cooler weather by Thursday,
  potentially 15-20F degrees below average for early August.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 415 AM MDT Sun Aug 4 2024

Our area will be underneath the axis of the upper level ridge
today, resulting in the warmest temperatures of this extended
warm/hot and dry spell. Widespread areas of 95-105+ daytime
highs are forecast east of the Laramie Range. KRWL and KLAR have
the potential to break their record high temperature today also
with high temperatures easily making it to 90 degrees before
rain shower activity becomes scattered to widespread today. We
will see a weak impulse of monsoon moisture arrive by mid-
morning. The mid and upper levels of the atmosphere will become
moistened more quickly, than the lower levels. The threat of Dry
Thunderstorms will remain across the area, as the lower levels
will have very dry air present within the boundary layer. Weak
rain shower activity and isolated thunderstorms will raise fire
weather concerns to critical levels when combined with the very
hot and dry conditions at the surface today. Have gone with a
Red Flag Warning for additional Fire Weather Zones of southeast
WY and western NE. Also, the warm overnight temperatures this
morning have provided little relief for areas in western NE.
Have also issued a Heat Advisory due to the continue
temperatures at or above 70 degrees overnight and daytime highs
expected to approach 100-106. Both headlines will expire this
evening.

The prolonged episode of heat will slowly begin to erode in the
coming days. Daytime highs are still expected to be above
average through mid-week, but increased cloud cover will combine
with monsoon moisture and afternoon showers/thunderstorms to
prevent daytime highs from reaching the century mark. At this
time of inspection, severe weather is not anticipated as a
semi-stationary frontal boundary remains present across the
area. Isolated locations could see wetting rainfall greater than
0.10 inches with the thunderstorms, but confidence in widespread
areas receiving beneficial rainfall is low through Tuesday
evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 415 AM MDT Sun Aug 4 2024

Primarily zonal flow aloft is likely to develop Wednesday as the CWA
sits positioned between the upper level high across the southwest
CONUS and an upper level low approaching the Canadian border.
Showers and thunderstorms will continue through Tuesday evening with
a weak disturbance passing in the flow and again on Wednesday with
another shortwave passage. The upper level low to the north has been
showing the potential of dropping a strong cold front down across
the Front Range Wednesday night.

Behind Wednesday night/Thursday morning's frontal passage, expecting
temperatures to drop 15-20F degrees below average for early August.
700mb temps dropping near 10-12C and cloud cover with post frontal
upslope flow will keep Thursday's highs in the 60s to low-70s,
especially along and east of the I-25 corridor. The latest GFS
deterministic run sits on the low end of the GEFS distribution for
700mb temps with the extended MOS guidance keeping Cheyenne under
60F degrees for a high. While the GEFS continues to be the colder
solution, EC members have been trending towards this evolution of
the midweek upper level low over Saskatchewan dropping into the
north-central CONUS, however still not as far south as the GEFS.
Cluster analysis is still showing a split based on forecast model
systems, but the differences in solutions are considerably less than
24 hours ago. Additionally, favorable dynamics associated with a
250mb jet extending across the north-central CONUS will support
widespread shower activity through Thursday.

Temperatures will begin to rebound headed into next weekend
returning back into the 80s, but an overall active wave pattern will
keep daily chances for precipitation in the forecast and prevent an
extended period of hot temperatures/dry conditions from developing
through mid-August.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1006 AM MDT Sun Aug 4 2024

VFR conditions likely through the forecast period for all
terminals. Latest radar imagery has a line pushing eastward,
from Rawlins to the Laramie Range, pushing some stronger winds
across the terminals today. Expecting these conditions to
continue throughout the day, with some light showery activity
possible throughout the afternoon. Kept VCTS for the majority of
terminals, with SCT to BKN upper level clouds and scattered
showers and thunderstorms possible into the evening hours. Main
concerns persist with HiRes model guidance indicating a line of
storms to develop along the I-25 corridor and pushing east, with
impacts for KCYS and the Nebraska Panhandle, primarily after 01z.
Main impacts will include gusty and erratic winds with upwards
to 40+ mph winds possible near stronger storms, in addition to
the occasional lightning strike or two.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ417-418-
     432-433.
     Heat Advisory until 9 PM MDT this evening for WYZ108.
NE...Red Flag Warning until 8 PM MDT this evening for NEZ434>436.
     Heat Advisory until 9 PM MDT this evening for NEZ002-003-019-
     095-096.

&&

SHORT TERM...BW
LONG TERM...MB
AVIATION...MRD
Hazardous weather outlook, Aug 4, 11:37 AM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1237 PM MDT Sun Aug 4 2024

NEZ054-055-WYZ103>105-109>119-050900-
Kimball County-Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1237 PM MDT Sun Aug 4 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and mostly dry conditions are expected today for the majority
of southern and southeast Wyoming. Elevated fire weather concerns
exist due to the continued drought conditions for several areas.

Near record high to record high temperatures are forecast for
today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances of thunderstorms are forecast for the afternoon
timeframe Monday through Wednesday. A strong cold front is
anticipated to arrive late Wednesday and bring much cooler
temperatures to the region by end of week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-095-096-WYZ101-102-106>108-050900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
1237 PM MDT Sun Aug 4 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Critical fire weather concerns are forecast today. Breezy winds in
excess of 25 mph and relative humidity less than 15 percent are
expect. Dry Thunderstorms may also occur this afternoon, creating a
firestart or two from lightning.

Near record high to record high temperatures are expected for
several areas. Please see the latest Heat Advisory Statement and
Red Flag Warning Statement for further details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances of thunderstorms are forecast for the afternoon
timeframe Monday through Wednesday. A strong cold front is
anticipated to arrive late Wednesday and bring much cooler
temperatures to the region by end of week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Goshen County

When
August 4, 12:10 PM MST to 2:20 PM MST
Where
Goshen County forecast zone
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) reported a maximum temperature of 105 degrees Fahrenheit.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203205.